Wisconsin, 2013

Winter Storm in Wisconsin, December 22, 2013

December 22, 2013 · NWS GRB · 7 events in 7 counties and zones

A quick-moving area of low pressure dropped 5 to 8 inches of snow on east central Wisconsin as it moved across the Ohio Valley into southeast Lower Michigan. ).

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A quick-moving area of low pressure dropped 5 to 8 inches of snow on east central Wisconsin as it moved across the Ohio Valley into southeast Lower Michigan. The highest snowfall totals from the storm included 7.2 inches near Forestville (Door Co.), 7.0 inches near Fish Creek (Door Co.), 6.8 inches at Chilton (Calumet Co.), and 6.0 inches at Two Rivers (Manitowoc Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 21, 10:55 PM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Dec 21, 10:55 PM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1055 PM CST SAT DEC 21 2013

UPDATED AVIATION PORTION FOR 06Z TAF ISSUANCE

.UPDATE...
ISSUED AT 929 PM CST SAT DEC 21 2013

MODELS STILL SHOWING BULK OF SNOW TO MOVE INTO AREA AFTER 10Z.
CHOSE NOT TO CHANGE HEADLINE TIME EARLIER IN COORDINATION WITH
NEIGHBORING OFFICES. EVENT APPEARS WILL BE MORE OF A HIGH END ADVISORY
THOUGH WINDS OFF LAKE AND BAY AND TRAFFIC ISSUES SUN MORNING MAKE
ME STAY WITH KEEPING WARNING. EARLIER SHIFT LOWERED SNOW TOTALS
TO 4 TO 7 INCH RANGE WHICH IS SUPPORTED BY LATEST NAM/RUC AND
UPSTREAM REPORTS.

UPDATE
ISSUED AT 602 PM CST SAT DEC 21 2013

MADE SOME CHANGES TO EVENING/TONIGHT FORECAST DELAYING START TIME
OF SNOW. MODELS/VAD PROFILE/EARLY PEAK AT TONIGHT SOUNDING SHOWING
DRY MID LEVELS. TREND OF HI RES MODELS IS TO HOLD OFF SATURATION
TIL AROUND 9Z...WITH THOUGHTS MAY SEE A SHORT PERIOD OF FREEZING
DRIZZLE LATER EVENING BEFORE SNOW STARTS. IN COORDINATION WITH
SURROUNDING OFFICES WILL STAY WITH CURRENT START TIME ON
HEADLINES...THOUGH MENTION LATER TIMING OF SNOW MOVING IN. STILL
LOT OF QUESTIONS ON SNOW TOTALS ESPECIALLY WITH CONVECTION ONGOING
OVER SOUTH...BUT WILL STAY WITH PREVIOUS SHIFTS 4 TO 8 INCH AMOUNTS AT
THIS TIME.
&&

.SHORT TERM...TONIGHT AND SUNDAY
ISSUED AT 203 PM CST SAT DEC 21 2013

LOW CONFIDENCE IN SNOW AMOUNTS DUE TO DIFFERENCES IN MODEL QPF ON THE
12Z RUNS THIS MORNING. CANADIAN/WRF MODEL WOULD SUPPORT CURRENT HEADLINES
ACROSS THE AREA...WHILE THE GFS/ECMWF WOULD NOT. CONVECTIVE ELEMENTS
NOTED ON REGIONAL RADAR ACROSS KANSAS AND MISSOURI...AND SOUTHERN
EDGE TECHNIQUE WOULD SUGGEST DECENT SNOWS MOVE INTO PORTIONS OF
EAST-CENTRAL AND NORTHEAST WISCONSIN LATE TONIGHT AND SUNDAY MORNING.
WILL CONTINUE TO RUN WITH CURRENT WINTER WEATHER HEADLINES FOR TONIGHT
AND SUNDAY. THE MODERATE TO HEAVY SNOW SHOULD TAPER OFF LATE SUNDAY
MORNING...WITH LIGHT SNOW PERSISTING THROUGH THE AFTERNOON. SNOW
AMOUNTS OF 3 TO 5 INCHES ARE EXPECTED IN THE ADVISORY AREA...AND
4 TO 8 INCHES IN THE WARNING AREA. LOCALLY HIGHER AMOUNTS ARE POSSIBLE
ALONG THE LAKE MICHIGAN SHORELINE ACROSS KEWAUNEE AND MANITOWOC
COUNTIES. GUSTY NORTHEAST WINDS FROM THE FOX VALLEY AND LAKESHORE
REGION COULD PRODUCE SOME BLOWING AND DRIFTING OF THE SNOW.

TEMPERATURES WILL PROBABLY FALL LITTLE TONIGHT DUE TO CLOUD COVER
AND WINDS. WENT A FEW DEGREES ABOVE GUIDANCE...ESPECIALLY ACROSS
NORTHEAST AND EAST CENTRAL WISCONSIN. ONLY A SEVERAL DEGREE RISE
IN TEMPERATURES IS EXPECTED ON SUNDAY.

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY
ISSUED AT 203 PM CST SAT DEC 21 2013

ACTIVE PERIOD THROUGH WEDNESDAY AS UPPER LEVEL ENERGY CONTINUES
TO QUICKLY MOVE ACROSS NORTHERN U.S. LAKE EFFECT SNOW ACROSS
NORTH- CENTRAL WISCONSIN ALSO EXPECTED FROM TIME-TO-TIME.
TEMPERATURES SHOULD BE WELL BELOW NORMAL FOR MOST OF THIS FORECAST
PERIOD DUE TO WNW FLOW ALOFT AND SNOW COVER.

21/12Z MODELS AND ENSEMBLES IN GOOD AGREEMENT ON STRENGTH...
TIMING...AND QPF ASSOCIATED WITH SYSTEMS THROUGH MID-WEEK.

FOR SUNDAY NIGHT...WEAKENING SOUTHERN STREAM SHORTWAVE WILL
CONTINUE TO DAMPEN OUT AND MOVE AWAY FROM WISCONSIN...BUT
LINGERING MOISTURE WILL INTERACT WITH NORTHERN STREAM ENERGY
EARLY MONDAY. SURFACE PRESSURE DROPS IN RESPONSE TO UPPER LEVEL
DIVERGENCE AND LOW-LEVEL CONVERGENCE INCREASES. THIS SETS THE
STAGE FOR ANOTHER 1-2 INCHES OF SNOW...PERHAPS A BIT MORE...
ACROSS THE SOUTHERN THIRD OR HALF OF THE FORECAST AREA ON MONDAY.

A BREAK IN THE SNOW ON TUESDAY AS SHORTWAVE RIDGE AND SURFACE
HIGH PRESSURE SLIDES ACROSS STATE.

NEXT CLIPPER MOVES IN EARLY CHRISTMAS DAY WITH ANOTHER 1-2 INCHES
OF SNOW POSSIBLE.

A FEW INCHES OF SNOW EXPECTED IN LK SUPERIOR SNOWBELT OF VILAS
COUNTY...BUT BEST ACCUMULATIONS ARE EXPECTED NORTH AND WEST OF
THE COUNTY.

A BIT OF A BREAK BEFORE THE NEXT SYSTEM AFFECTS NORTHERN PART OF
STATE NEXT WEEKEND.

TEMP FORECAST THROUGH PERIOD A BLEND OF BEST PERFORMING MOS
GUIDANCE WHICH YIELDS TEMPS CLOSE TO PREVIOUS FORECAST PACKAGE.
&&

.AVIATION...FOR 06Z TAF ISSUANCE
ISSUED AT 1050 PM CST SAT DEC 21 2013

LIGHT TO MODERATE SNOW WILL OVERSPREAD THE AREA AFTER MIDNIGHT AND
CONTINUE THROUGH NOON SUN. LIGHT SNOW OR FLURRIES ACTUALLY WILL
CONTINUE FOR MUCH OF THE REMAINDER OF THE WEEKEND AS UPPER SYSTEM
PASSES THROUGH LATE SUN NIGHT/MON MORNING. EXPECT CONDITIONS TO DROP TO
IFR OR LOWER DUE TO SNOW. GUSTY NORTHEAST WINDS WILL ALSO PRODUCE
BLOWING AND DRIFTING OF THE SNOW ACROSS NORTHEAST WISCONSIN...
GENERALLY FROM THE HIGHWAY 41 CORRIDOR EAST TO THE LAKE.
ALSO...MAY BE SOME FREEZING DRIZZLE TONIGHT BEFORE SNOW ARRIVES
FROM THE SOUTH THOUGH WILL BE SHORT LIVED...THUS REMOVED FROM
GRB/ATW.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 PM CST SUNDAY FOR WIZ038>040-045-
048>050.

WINTER WEATHER ADVISORY FROM 3 AM TO 6 PM CST SUNDAY FOR WIZ020-
021-031-073-074.

WINTER WEATHER ADVISORY UNTIL 6 PM CST SUNDAY FOR WIZ035>037.

WINTER STORM WARNING FROM 3 AM TO 6 PM CST SUNDAY FOR WIZ022.
&&

UPDATE.........
SHORT TERM.....ECKBERG
LONG TERM......JKL
AVIATION.......TE
Hazardous weather outlook, Dec 21, 2:35 PM CST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE GREEN BAY WI
235 PM CST SAT DEC 21 2013

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-222045-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
235 PM CST SAT DEC 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

FREEZING DRIZZLE IS POSSIBLE TONIGHT. TRAVEL CONDITIONS ARE EXPECTED
TO DETERIORATE RAPIDLY FROM SOUTH TO NORTH AFTER MIDNIGHT TONIGHT
AS A WINTER STORM BEGINS AFFECTING THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THE STORM WILL REACH ITS PEAK SUNDAY MORNING. EXTREMELY HAZARDOUS
TRAVEL CONDITIONS ARE LIKELY IN EAST-CENTRAL WISCONSIN DUE TO HEAVY
SNOW AND SOME BLOWING AND DRIFTING SNOW. POOR TRAVEL CONDITIONS
ARE EXPECTED ACROSS THE REST OF THE AREA AS WELL...THOUGH SNOWFALL
TOTALS IN THESE AREA WILL NOT BE AS HIGH. ALTHOUGH THE SNOW WILL
DIMINISH SUNDAY AFTERNOON...THE POOR TRAVEL CONDITIONS ARE LIKELY
TO PERSIST INTO THE EVENING.

HAZARDOUS TRAVEL CONDITIONS WILL PERSIST SUNDAY NIGHT INTO MONDAY
AS ACCUMULATING SNOW CONTINUES TO FALL. SNOWFALL TOTALS ARE EXPECTED
TO BE MINOR IN MOST PLACES...BUT THERE MAY BE HIGHER AMOUNTS IN
THE LAKE SUPERIOR SNOWBELT REGION. HAZARDOUS TRAVEL CONDITIONS ARE
POSSIBLE AGAIN BY EARLY WEDNESDAY WITH A CLIPPER SYSTEM THAT MAY
BRING ACCUMULATING SNOWFALL TO THE AREA.

BE SURE TO CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS
FROM THE NATIONAL WEATHER SERVICE IF YOU HAVE TRAVEL PLANS DURING
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE
NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-222045-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
235 PM CST SAT DEC 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

OCCASIONAL GUSTS TO GALE FORCE FROM THE NORTHEAST ARE POSSIBLE
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

OCCASIONAL GALE FORCE GUSTS FROM THE NORTHEAST ARE POSSIBLE EARLY
SUNDAY.

In the hours before

Special weather statement, Dec 22, 1:40 AM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
140 AM CST SUN DEC 22 2013

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-221100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING EAGLE RIVER...RHINELANDER...CRANDON...CRIVITZ...TOMAHAWK...
ANTIGO...STURGEON BAY...WAUSAU...WISCONSIN RAPIDS...STEVENS POINT...
APPLETON...GREEN BAY...ALGOMA...WAUTOMA...OSHKOSH...CHILTON AND TWO
RIVERS
140 AM CST SUN DEC 22 2013

...SNOW TO DEVELOP RAPIDLY ACROSS CENTRAL AND EAST-CENTRAL WISCONSIN
DURING THE PRE-DAWN HOURS...

SNOW FROM A POWERFUL STORM SYSTEM HEADING NORTHEAST FROM THE PLAINS IS
EXPECTED TO DEVELOP ACROSS CENTRAL AND EAST-CENTRAL WISCONSIN EARLY THIS
MORNING. SCATTERED FLURRIES WERE ALREADY OCCURRING...BUT THE AREA FROM
MARSHFIELD AND WISCONSIN RAPIDS...EAST THROUGH THE FOX VALLEY...AND TO
LAKESHORE SHOULD SEE THE SIGNIFICANT SNOWS START BETWEEN 200 AM AND 400
AM. THE INTENSITY OF THE SNOW SHOULD INCREASE FAIRLY QUICKLY ONCE IT
BEGINS...WITH VISIBILITIES DROPPING TO A MILE OR TWO. IN EAST-CENTRAL
WISCONSIN...NORTHEAST WINDS WILL BE STRONG ENOUGH TO PRODUCE SOME
BLOWING AND DRIFTING OF THE SNOW...SO TRAVEL CONDITIONS WILL DETERIORATE
RAPIDLY.

THE HEAVIEST SNOWS ARE EXPECTED OCCUR IN EAST-CENTRAL WISCOSNIN. THEY
WILL MOVE THROUGH BETWEEN 600 AM AND NOON. LOCATIONS ALONG AND SOUTH OF
A LINE FROM WAUTOMA TO GREEN BAY TO STURGEON BAY COULD SEE VISIBILITIES
REDUCED TO LESS THAN 1/4 MILE AT TIMES...AND SNOW ACCUMULATE AT THE RATE
OF AN INCH PER HOUR. THIS WILL LEAD TO VERY POOR TRAVEL CONDITIONS
DURING THE MORNING.

THE SNOW IS EXPECTED TO BEGIN TO DIMINSH MID-DAY. THOUGH PERIODS OF SNOW
WILL CONTINUE THROUGH THE THE AFTERNOON AND INTO TONIGHT...ACCUMULATIONS
DURING THAT TIME WILL BE MUCH LIGHTER.

SCATTERED FLURRIES WILL CONTINUE ACROSS NORTHERN WISCONSIN EARLY THIS
MORNING. SNOW FROM THE STORM WON/T ARRIVE IN THE NORTH UNTIL MID TO LATE
MORNING...AND IT WILL NOT BE AS HEAVY...WITH JUST AN INCH OR TWO OF
ACCUMULATION EXPECTED. BUT SOME SNOW SHOWERS OFF LAKE SUPERIOR COULD
LEAD TO A LITTLE HIGHER SNOWFALL TOTALS IN THE LAKE SUPERIOR SNOWBELT.

SKOWRONSKI
WEATHER.GOV/GREENBAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Brown

When
December 22, 3:00 AM CST to 1:00 PM CST
Where
Brown forecast zone
Reported by
Emergency Manager
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

Winter Storm, Calumet

When
December 22, 3:00 AM CST to 1:00 PM CST
Where
Calumet forecast zone
Reported by
COOP Observer
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

Winter Storm, Waushara

When
December 22, 3:00 AM CST to 1:00 PM CST
Where
Waushara forecast zone
Reported by
Emergency Manager
Coordinates
44.113, -89.243 (the zone’s center; the record gives no point)

Winter Storm, Winnebago

When
December 22, 3:00 AM CST to 1:00 PM CST
Where
Winnebago forecast zone
Reported by
Emergency Manager
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

Winter Storm, Door

When
December 22, 3:00 AM CST to 1:00 PM CST
Where
Door forecast zone
Reported by
COOP Observer
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

Winter Storm, Kewaunee

When
December 22, 3:00 AM CST to 1:00 PM CST
Where
Kewaunee forecast zone
Reported by
Emergency Manager
Coordinates
44.483, -87.514 (the zone’s center; the record gives no point)

Winter Storm, Manitowoc

When
December 22, 3:00 AM CST to 1:00 PM CST
Where
Manitowoc forecast zone
Reported by
COOP Observer
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482118, 482119, 482120, 482121, 487097, 487098, 487099.